Communications in Mathematical Sciences
- Commun. Math. Sci.
- Volume 5, Issue 3 (2007), 507-531.
Homogenization for inertial particles in a random flow
We study the problem of homogenization for inertial particles moving in a time-dependent random velocity field and subject to molecular diffusion. We show that, under appropriate assumptions on the velocity field, the large-scale, long-time behavior of the inertial particles is governed by an effective diffusion equation for the position variable alone. This is achieved by the use of a formal multiple scales expansion in the scale parameter. The expansion relies on the hypoellipticity of the underlying diffusion. An expression for the diffusivity tensor is found and various of its properties are studied. The results of the formal multiscale analysis are justified rigorously by the use of the martingale central limit theorem. Our theoretical findings are supported by numerical investigations where we study the parametric dependence of the effective diffusivity on the various non-dimensional parameters of the problem.
Commun. Math. Sci. Volume 5, Issue 3 (2007), 507-531.
First available in Project Euclid: 29 August 2007
Permanent link to this document
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Primary: 60H10: Stochastic ordinary differential equations [See also 34F05] 60H15: Stochastic partial differential equations [See also 35R60] 60H30: Applications of stochastic analysis (to PDE, etc.) 60G15: Gaussian processes
Pavliotis, G.A.; Stuart, A.M.; Zygalakis, K.C>. Homogenization for inertial particles in a random flow. Commun. Math. Sci. 5 (2007), no. 3, 507--531. https://projecteuclid.org/euclid.cms/1188405666.